News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: High RA Factor and Sed Rate


 GoneFishing - Thu Nov 05, 2009 8:12 am

I am a 43yr old female and am having pain and weakness in my arms/hands/ankles/legs (not just at joints)(feels more like bone pain than muscle pain) with fatigue/ lightheaded/dizzy like the room is moving/I have one small enlarged lymph node in neck but DR said it was nothing. Had a RA factor/SED Rate done about 4 months ago both came back high, normal was 15 and mine was 90 the DR said to have it done again in a few months, had the test done again last week (Oct 09) by my primary DR and had the same results. I am having awful pain so DR put me on Prednisone 20mg 2x a day I have no relief and have been taking it for 7 days. Have appointments with Rheumatologists but not until January 2010...Do I really have to wait months to see a DR as of now I am not able to work and I have a very physical job (cook/supervisor in a restaurant) (dropped a pan of hot water last week because of the pain and also dropped my fork while eating) i do not have swelling at joints. I have a past history of Lyme, Thyroid Cancer and Cervical Dystonia. Do you think this sounds like RA or something else and if you think of something else can you give me some ideas
 Dr.M.Aroon kamath - Tue Dec 29, 2009 8:01 pm

User avatar Hi,
Since you have a feeling of muscle weakness, are seropositive and have not responded to steroid therapy, it is unlikely to be 'Polymyalgia rheumatica'.

As you had undergone thyroidectomy for thyroid cancer (histologic type is not mentioned), one differential diagnosis to be considered is sporadic medullary thyroid carcinoma (MTC) associated 'sensorimotor polyneuropathy' usually manifested by progressive numbness and muscle weakness in the extremities.

Para-neoplastic syndromes are well known and occur with many types of cancers including thyroid cancers.Among thyroid cancers, medullary thyroid carcinoma(MTC) has been more often implicated, but para-neoplastic syndromes due to the other differentiated thyroid cancers have also been reported.

'Dermatomyositis' is another auto-immune disorder that can occur as a para-neoplastic phenomenon.But as you have no skin rashes and have not responded to steroids, makes it less likely(although you have a history of lyme disease - which can produce 'Lyme myositis'. but whether it can trigger dermatomyositis is debatable).

Hypothyroisism also can manifest as muscle weakness, and therefore, your thyroid funtions must be looked into.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here